Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Wound won't heal
Nov 16, 2006

I have a surgical wound that wont heal. On June 15, 2004, I had my left inguinal hernia repaired. The surgeon implanted mesh. After 3 or 4 weeks the wound closed up although it was still quite visible. About mid-July 2004, I started taking Sustiva, Epivir and Retrovir. I developed a severe rash over more than half of my body that was still getting worse after 2 months so I switched to Reyataz and Combivir. (After a month on Sustiva my HIV became undetectable and has remained so with Reyataz. In June 2004 my viral load exceeded 750,000 and my CD4 count had fallen below 250.) Ive tolerated the Reyataz and Combivir well with one possible exception.

In late October 2004 (over two years ago), my surgical wound opened up and started very slowly oozing sticky beige fluid, perhaps a tablespoonful a day. The wound area did not then and does not now hurt (except under direct pressure of at least moderate intensity). The fluid has no aroma. (The right side was repaired over 10 years ago with a Teflon implant, if I recollect correctly.) I decided it was just my body rejecting the suture material so I waited a month before telling my HIV doctor who referred me back to the surgeon. I had numerous office appointments with the surgeon during the first 5 months of 2005. He reopened the area, excised some necrotic material, then had me stuff it with ribbon gauze twice a day for about six weeks. Two months later the wound was back to looking and acting exactly as before, which is how its remained. He told me hed done some research and could find nothing comparable. (He knew I was HIV+ with a high viral load when he performed the surgery and also that Id started taking HAART.) He said I had two alternatives: live with this or have him take out the mesh and try to repair the hernia some other way.

The bright red area is about the size of a dime. The hole itself is 2 - 3 mm. The fluid discharge never alters much; its always about the same amount every day. My belief is that my body is dismantling the plastic mesh used to repair my hernia monomer by monomer.

I am not overly concerned about this tho the wound is unsightly. Fortunately, my HIV+ partner doesnt care (except for my health). I just turned 55. I work out 6 days a week (which is why Id rather not have the surgery redone, especially if theres nothing to be used as a crutch for my muscle tissue). Im in excellent health otherwise; my HIV doc envies my cholesterol values altho my bilirubin is very high (as a consequence of the Reyataz) and my red blood cells are apparently big and misshapen. Im just wondering whether theres anything I can do to aid my recovery. (Last Sundays NYTimes magazine had an article suggesting that copper/zinc balance might be involved in wound healing. The only other daily med I take is Centrum Silver, a multivitamin.)

Thanks to all of you. Im on your weekly e-mail list and always look forward to reading everything TheBody posts.

Response from Dr. Henry

Wound healing is generally good in HIV + persons. Scores of my patients have had various types of surgery and have generally done OK. I have seen an occasional post-op infection or complication that often mirrors those seen in the general community. It seems likely that you simply had a bad outcome from a routine procedure with a deep infection or rejection of retained material. Healing from in to out (called secondary closure) often can slow for deep wounds but generally has the best long-term outcome versus trying to more aggressively seal over the wound. KH



Previous
survival rate
Next
Alopecia Areata & Sustiva/Truvada

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement